Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Indianapolis, IN

May 8, 2008Greene County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 8, 2008, 7:57 PM EDT for Greene County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2008, 7:57 PM EDT (23:57 UTC)
Expired
May 8, 2008, 8:44 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Greene County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 082358
FFWIND
INC055-090130-
/O.NEW.KIND.FF.W.0011.080508T2357Z-080509T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GREENE COUNTY IN SOUTHWEST INDIANA...

* UNTIL 930 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  RAINFALL OF 1.75 INCHES OVER THE WESTERN PORTION OF THE COUNTY 
  FROM A VERY SLOW MOVING STORM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WORTHINGTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3916 8725 3917 8688 3891 8689 3891 8724
TIME...MOT...LOC 2357Z 180DEG 0KT 3905 8707

$$

HAINES
1 follow-up statement
000 
WGUS73 KIND 090044
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 PM EDT THU MAY 8 2008

INC055-090052-
/O.CAN.KIND.FF.W.0011.000000T0000Z-080509T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE-
842 PM EDT THU MAY 8 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN GREENE
COUNTY...

THE SHOWERS HAVE DECREASED IN STRENGTH. SOME PONDING OF WATER IS 
POSSIBLE OVER THE NORTHWEST PORTION OF GREENE COUNTY. 

LAT...LON 3916 8725 3917 8688 3891 8689 3891 8724
TIME...MOT...LOC 0042Z 180DEG 0KT 3905 8707

$$

HAINES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 8, 7:14 PM EDT, 43 minutes earlier.

Area forecast discussion, May 8, 7:14 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
714 PM EDT THU MAY 8 2008

.AVIATION...

DISCUSSION FOR 00Z TAFS.

LOW PRESSURE WILL BE DEPARTING TO THE EAST EARLY IN THE TAF PERIOD
AND RAIN SHOULD END BY 03Z. AS THE LOW DEPARTS...LOW CLOUDS WILL
QUICKLY FILL BEHIND IT AND SKIES SHOULD DROP TO IFR CIGS
OVERNIGHT. WITH ALL THE ABUNDANT SURFACE MOISTURE...ANY ATTEMPT AT
CLEARING WILL CREATE FOG ISSUES. SO WILL GO WITH IFR CIGS AND
4-5SM IN BR OVERNIGHT. CONDITIONS WILL BE THE BEST AT LAF WHERE IT
MAY RETURN TO MVFR AFTER 03Z. WORST CONDITIONS WILL BE AT HUF AND
BMG...WHERE IT IS EXPECTED TO DROP TO LIFR FOR A FEW HOURS AROUND
SUNRISE IN FOG AND STRATUS WITH CIGS AROUND 3-4 HUNDRED FEET. A
BRIEF WINDOW OF IMPROVEMENT IS EXPECTED ON FRIDAY MORNING AFTER
13-15Z AT HUF...LAF...AND IND WHEN IT COULD RETURN TO VFR FOR A
FEW HOURS. BMG WILL REMAIN MVFR DURING THIS TIME. BY 21Z ANOTHER
SYSTEM WILL QUICKLY RACE IN AND BRING MORE SHOWERS AND MVFR
CONDITIONS AGAIN.

&&

.PREV DISCUSSION... /ISSUED 300 PM EDT THU MAY 8 2008/

DISCUSSION...FOR PUBLIC FORECAST
MAIN FOCUS WILL BE ON TIMING OF RAIN CHANCES OVER NEXT SEVERAL
DAYS.  RAIN WAS STILL OCCURRING OVER MOST OF OUR FORECAST AREA WITH
THE EXCEPTION OF THE FAR SOUTHWEST AND SCATTERED SHOWERS WERE THE
RULE THERE.  LOW PRESSURE WAS OVER SOUTHERN ILLINOIS AT 18Z.  MODELS
TRACK THIS SURFACE LOW ACROSS THE OHIO VALLEY TONIGHT AND RAIN WILL
END MOST AREAS BY MIDNIGHT AFTER A S/W MOVES THROUGH.

A WEAK S/W WILL TRACK ACROSS OUR REGION LATE FRIDAY. EVEN THOUGH QPF
WILL BE LIGHT MODELS ARE SHOWING MORE QPF WITH EACH RUN AND WILL
FINALLY MENTION POPS WITH THIS SYSTEM EVEN THOUGH THE MODELS SEEM TO
BE OVERDOING RAIN AMOUNTS WITH THIS SYSTEM.  WITH THE SURFACE LOW
TRACKING FAR TO OUR SOUTH WILL KEEP HIGHEST POPS AND QPF IN OUR
SOUTHERN REGION.

THERE WILL BE ANOTHER BREAK IN PRECIP LATE FRIDAY NIGHT AND
SATURDAY.  THEN A STRONGER S/W WILL AFFECT US LATE SATURDAY NIGHT
AND SUNDAY INTO EARLY SUNDAY NIGHT.  BOTH NAM AND GFS ARE TRENDING
SLOWER AND STRONGER WITH THIS SYSTEM.

IN THE EXTENDED ANOTHER S/W WILL AFFECT US MAINLY TUESDAY NIGHT INTO
THURSDAY PERIOD.  HPC NUMBERS SEEM REASONABLE AND ONLY MINOR CHANGES
MADE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 8, 5:49 AM EDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EDT THU MAY 8 2008

INZ021-028>031-035>038-040>042-045-046-048-049-055>057-062>065-
072-091000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-HANCOCK-
HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ039-043-044-047-051>054-091000-
HAMILTON-VERMILLION-PARKE-MARION-VIGO-CLAY-OWEN-MORGAN-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>069-091000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ070-071-091000-
LAWRENCE-JACKSON-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:03 PM EDTRiver Flood WarningINDHamilton, Marion15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDMarion, Morgan15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDMarion, Morgan15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDGreene, Owen15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDDaviess, Greene, Knox17 hr
May 7, 8:03 PM EDTRiver Flood WarningINDDaviess, Greene, Knox17 hr
May 7, 8:03 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
May 7, 8:03 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDSullivan, Vigo15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDKnox, Sullivan15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDKnox, Sullivan15 hr
May 7, 8:03 PM EDTRiver Flood WarningINDClay, Greene15 hr
May 8, 11:12 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington25 hr
May 8, 11:12 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike16 days
May 8, 11:12 AM EDTRiver Flood WarningINDGibson, Knox17 days
May 8, 6:35 PM EDTFlash Flood WarningINDSullivan115 min

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.